Why Do Proton Pump Inhibitors Cause Joint Pain?
Apr 18, 2013
Proton pump inhibitors (PPIs) treat acid reflux by reducing acid production in the stomach. There are lots of concerns relating to the long-term effects of taking such medication. Recent reports highlight a link between proton pump inhibitors, joint pain, stomach cancer and dementia. This makes us all more wary about taking PPIs because of the possible side effects.
Long-term acid reflux has serious health implications including Barrett's Esophagus where the cells in the oesophagus change increasing the risk of cancer. Proton pump inhibitors prevent this from happening by reducing stomach acid. All medication has side effects and doctors usually weigh up the pros and cons of taking it before they prescribe it.
Ideally, proton pump inhibitors are a short-term solution to treating acid reflux. Regular acid reflux requires medical intervention so it is important to visit your doctor. Lifestyle changes help to alleviate acid reflux if the side effects of proton pump inhibitors concern you.
What Are Proton Pump Inhibitors?
Omeprazole, Lansoprazole, Esomeprazole, Nexium and Losec are all proton pump inhibitors. They treat the symptoms of acid reflux by reducing the production of stomach acid. Acid reflux is a symptom of GERD. Heartburn and indigestion are also names for the burning sensation you feel in your throat and chest. Acid leaves your stomach because the band of muscle (sphincter) in between your stomach and oesophagus is loose.
Mucus lining in the stomach normally reduces the effects of stomach acid. If there is not enough mucus in your stomach it causes an ulcer. Proton pump inhibitors restrict the production of stomach acid hopefully preventing acid reflux and ulcers. They are very effective and relieve symptoms quickly. If you still feel the symptoms of acid reflux after taking them it is likely you have another condition.
People rarely feel side effects from PPIs. Doctors only prescribe proton pump inhibitors for a short time to see if the symptoms reduce. You must make an appointment with your doctor who will be able to organise further testing if your symptoms persist.
How Can PPIs Cause Joint Pain?
Doctors Smith HS1, Dhingra R, Ryckewaert L, Bonner D from Albany Medical College in the USA wrote a paper discussing the relationship between PPIs and restless leg syndrome. The effect of proton pump inhibitors on iron absorption causes restless leg syndrome. People with this condition continually need to move their legs to feel comfortable. Sufferers of restless leg syndrome sometimes feel an incurable pain in their shins and ankles. This connection is merely speculation and requires further research. (Source: pub.med.gov)
The Arthritis Foundation shows more concern relating to the long-term effects of taking PPIs. People with arthritis take anti-inflammatories to reduce joint pain. They also relax muscles which increases the risk of acid reflux. Reducing acid production affects food absorption making it difficult for important vitamins and minerals to be absorbed by the body. This affects overall health including bone strength. The foundation advises people with acid reflux to find alternative ways to relieve their symptoms. (Source: Arthritis.org)
People on health forums discuss the connection between joint pain and proton pump inhibitors. Many people report having joint problems when taking acid reflux medication. This is purely speculation and not enough evidence to cement the connection between PPIs and joint pain. (Source: Healthboards.com).
What Are Natural Ways To Treat Acid Reflux?
Taking proton pump inhibitors is only a short-term treatment for acid reflux. The following lifestyle changes may help to relieve symptoms. Eat small regular portions of food, elevate your bed so you sit upright, lose weight, give up smoking and drinking, stop eating 4 hours before bed and wear loose clothing.
If symptoms persist you must contact your doctor for testing to determine the correct treatment for your condition. To review and purchase proton pump inhibitors please click here.